Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online

Taking omeprazole for acid reflux. Test showed high bilirubin level. What is causing this?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2001
Answered : 2272 Questions
I just had a health screen at work and my bilirubin level came back at 9.4. It was at 1.5 last year. I feel fine and the only difference I can think of is I have started taking omeprazole for acid reflux. Could that be causing this? I went in for additional blood work today. Any other thoughts as my doctor didn't seem to have much input for me? Looking online I can't even find examples that high.
Posted Mon, 29 Oct 2012 in Liver and Gall Bladder
Answered by Dr. Ram Choudhary 2 hours later
Thanks for posting your query.
Many persons have an asymptomatic liver disease called Gilbert's syndrome where the bilirubin levels are normally 2-5mg/dl and can go up intermittently with stress and dehydration and return back to the basal levels without treatment or without causing any symptoms.
Omeprazole is a bland drug but it can cause liver dysfuntion sporadically and idiosyncratically.
You can switch to Ranitidine for you acid reflux, improve your hydration status and get a repeat liver function test in 7days along with peripheral blood smear and LDH levels to detect if there is any hemolysis as a cause for raised bilirubin.
Hope I have answered your query.
If you have any questions I will be happy to answer.
Please close the query if you have no other questions.
Wish you a good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor